Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 42, NWS Reno, NV

July 22, 2015Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2015, 2:00 PM PDT for Lyon County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2015, 2:00 PM PDT (21:00 UTC)
Expired
Jul 22, 2015, 2:45 PM PDT
In force
45 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Lyon County, NV

The radar

The Reno radar (KRGX), 137 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS55 KREV 222100
SVRREV
NVC019-222145-
/O.NEW.KREV.SV.W.0042.150722T2100Z-150722T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT WED JUL 22 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LYON COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 245 PM PDT

* AT 158 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF BRIDGEPORT
  RESERVOIR...OR 18 MILES NORTH OF BRIDGEPORT...AND MOVING NORTH AT
  15 MPH. 

* HEAVY RAIN ASSOCIATED WITH THIS STORM MAY CAUSE MINOR ROCK OR MUD 
  SLIDES TO OCCUR ALONG AND NEAR ROUTE 338.

* LOCATIONS IMPACTED INCLUDE...
  SWEETWATER SUMMIT...PINE GROVE...JUNCTION NV 338 AND NV 829
  (WELLINGTON CUTOFF) AND SMITH VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3842 11905 3842 11915 3850 11926 3874 11935
      3876 11900
TIME...MOT...LOC 2058Z 176DEG 11KT 3852 11917 

$$

MB
2 follow-up statements
457 
WWUS55 KREV 222119
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT WED JUL 22 2015

NVC019-222145-
/O.CON.KREV.SV.W.0042.000000T0000Z-150722T2145Z/
LYON NV-
219 PM PDT WED JUL 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR SOUTH CENTRAL LYON COUNTY...

AT 219 PM PDT...DOPPLER RADAR CONTINUES TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTHEAST 
OF WELLINGTON...MOVING NORTH AT 15 MPH. 

LOCATIONS IMPACTED INCLUDE...
PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3853 11903 3853 11922 3874 11927 3876 11900
TIME...MOT...LOC 2119Z 176DEG 11KT 3858 11917 

$$

MB
252 
WWUS55 KREV 222145
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
245 PM PDT WED JUL 22 2015

NVC019-222155-
/O.EXP.KREV.SV.W.0042.000000T0000Z-150722T2145Z/
LYON NV-
245 PM PDT WED JUL 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LYON COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3853 11903 3853 11922 3874 11927 3876 11900
TIME...MOT...LOC 2143Z 176DEG 11KT 3858 11917 

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:30 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 12:30 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1230 PM PDT WED JUL 22 2015

.SYNOPSIS...

THUNDERSTORMS ACROSS THE EASTERN SIERRA AND WESTERN NEVADA WILL
CONTINUE TO DEVELOP THROUGH THIS EVENING. SOME STORMS WILL BECOME
STRONG AND PRODUCE GUSTY WINDS, LOCAL FLOODING AND HAIL.
TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS
WEEKEND.

&&

.SHORT TERM...

CURRENT RADAR SHOWS THUNDERSTORMS ARE CONTINUING TO BECOME
STRONGER ACROSS THE EAST SIERRA AND WESTERN NV. PRECIPITABLE WATER
VALUES ARE AROUND 0.8 INCH SO DESPITE FASTER MOVING STORMS, THERE
IS AMPLE MOISTURE FOR LOCALLY HEAVY RAIN AND ACCUMULATIONS OF
SMALL HAIL, ESPECIALLY IF MULTIPLE CELLS TRACK OVER THE SAME
LOCATION. AT THE SAME TIME, THE BOUNDARY LAYER IS DRY ENOUGH TODAY
FOR SOME STORMS TO CREATE OUTFLOW WINDS UP TO AROUND 60 MPH.

THE ENTRANCE REGION OF AN UPPER JET ACROSS NORTHWEST NV AND THE
EXIT REGION OF ANOTHER JET NOSING INTO SOUTH-CENTRAL NV THIS
AFTERNOON CREATES AN INTERESTING WEATHER PATTERN FOR
THUNDERSTORMS. THE JET CIRCULATIONS WILL PROVIDE MID-LEVEL ASCENT
AND ALONG WITH 30 KT CLOUD-LAYER SHEAR SHOULD ASSIST IN THE
DEVELOPMENT OF STRONG THUNDERSTORM UPDRAFTS. THE UPPER-LEVEL JETS
AND SHORTWAVE WILL MOVE EAST ACROSS NEVADA WHILE INSTABILITY CONTINUES
TO INCREASE THIS AFTERNOON. AS SUCH, AFTER 3 PM THE POTENTIAL FOR
SEVERE STORMS WILL BE HIGHEST FOR LOCATIONS EAST OF HIGHWAY 395.

A FAIRLY STABLE AIR MASS IS EXPECTED THURSDAY BUT MODELS HAVE
BEEN CONSISTENT OVER THE LAST FEW RUNS SHOWING A CONVERGENCE
BOUNDARY ACROSS EASTERN MONO INTO MINERAL COUNTY. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP ALONG THIS BOUNDARY
THURSDAY AFTERNOON. THIS BOUNDARY WILL SHIFT TO THE EAST FRIDAY
AND WHILE CUMULUS BUILDUPS ARE EXPECTED SOUTH OF HIGHWAY 50, THE
PROBABILITY FOR THUNDERSTORMS IS LESS THAN 15 PERCENT. JCM

.LONG TERM...SATURDAY THROUGH WEDNESDAY...

DRY WEST TO SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT
WEEK, THEN RIDGE BEGINS TO EXPAND ACROSS THE GREAT BASIN THROUGH
MIDWEEK. TEMPERATURES WILL WARM UP TO NEAR SEASONAL NORMALS BY THIS
WEEKEND, WITH FURTHER WARMING FOR NEXT WEEK.

DRY AND STABLE CONDITIONS WILL PREVAIL THIS WEEKEND WITH LITTLE TO
NO CLOUD COVER, AS A TROUGH MOVES ACROSS THE PACIFIC NORTHWEST. THIS
WILL LIKELY BRING SOME INCREASE IN WINDS MAINLY ON SUNDAY, WITH
POTENTIAL FOR GUSTS UP TO 35 MPH FROM I-80 NORTHWARD.

THIS TROUGH PASSAGE WILL KEEP DAYTIME HIGHS RELATIVELY STEADY
THROUGH NEXT MONDAY, THEN A WARMING TREND WITH LIGHT WINDS IS
PROJECTED FOR TUESDAY AND WEDNESDAY WITH SOME OF THE WARMER VALLEYS
POSSIBLY REACHING 100 DEGREES. THE INCREASED HEATING WILL LEAD TO
AFTERNOON CUMULUS DEVELOPMENT BY WEDNESDAY BUT THUNDERSTORMS ARE
UNLIKELY, DUE TO STRONG CAP ALOFT AND LIMITED FORCING UNDER THE
RIDGE. MJD

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. INITIAL CELLS NEAR THE SIERRA THRU 21Z WILL PUSH EAST
ACROSS WESTERN NV LATER IN THE AFTERNOON. STRONGER STORMS WILL BE
CAPABLE OF PRODUCING SEVERE WIND GUSTS 50+ KT AND LARGE HAIL. AREAS
EAST OF KRNO-KCXP-KMMH WILL HAVE THE HIGHEST THREAT OF STRONG
CONVECTION THRU 03Z THIS EVENING.

FOR THURSDAY, ISOLATED THUNDERSTORMS WILL BE MAINLY CONFINED TO
AREAS SOUTH OF HIGHWAY 50 AND AWAY FROM THE SIERRA WELL EAST OF
KMMH. OTHERWISE VFR CONDS WILL PREVAIL AT ALL MAIN TERMINALS.

AFTERNOON WIND GUSTS AT MAIN TERMINALS WILL GENERALLY RANGE FROM
20-25 KT BOTH TODAY AND THURSDAY. MJD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 22, 1:29 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
129 PM PDT WED JUL 22 2015

NVZ003-222100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
129 PM PDT WED JUL 22 2015

...THUNDERSTORMS OVER RENO-SPARKS...

AT 128 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RENO-SPARKS...MOVING NORTHEAST AT 10 TO 15 MPH.

HEAVY RAIN...AND WINDS IN EXCESS OF 30 MPH ARE OCCURRING WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... RENO...SPARKS...RENO-TAHOE
INTERNATIONAL AIRPORT...INTERSTATES 80 AND 580.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3943 11975 3956 11991 3984 11960 3965 11936
TIME...MOT...LOC 2028Z 230DEG 13KT 3953 11976

BRONG
Local storm report, Jul 22, 1:30 PM PDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
130 PM PDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       SCHURZ                  38.99N 118.83W
07/22/2015  U0.00 INCH       MINERAL            NV   DEPT OF HIGHWAYS

            NDOT REPORTED HEAVY RAINFALL AND WATER OVER THE ROADWAY
            ALONG U.S. HIGHWAY 95 NEAR SCHURZ.

&&

MCGUIRE
Local storm report, Jul 22, 1:37 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
137 PM PDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             FERNLEY                 39.61N 119.24W
07/22/2015  M0.25 INCH       LYON               NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND MINOR
            STREET FLOODING.

&&

MCGUIRE
Special weather statement, Jul 22, 1:37 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
137 PM PDT WED JUL 22 2015

CAZ072-073-222100-
GREATER LAKE TAHOE AREA CA-MONO CA-
137 PM PDT WED JUL 22 2015

...SHOWERS MOVING OVER THE WASHINGTON FIRE BURN SCAR...

AT 134 PM PDT...SHOWERS ARE PASSING OVER THE WASHINGTON FIRE BURN
SCAR...MOVING NORTH AT 10 MPH.

PERIODS OF RAIN AND SMALL HAIL WILL OCCUR OVER THE WASHINGTON FIRE
BURN SCAR DURING THE NEXT 30 MINUTES. MINOR ROCK AND DEBRIS FLOWS
MAY OCCUR ALONG HIGHWAY 4 BETWEEN EBBETTS PASS AND THE JUNCTION WITH
HIGHWAY 89.

LOCATIONS IMPACTED INCLUDE...
JUNCTION CA 89 AND CA 4... AND THE WASHINGTON FIRE BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES AND DEBRIS FLOWS ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3850 11969 3859 11983 3875 11977 3868 11955
TIME...MOT...LOC 2034Z 199DEG 10KT 3856 11974

BRONG
Local storm report, Jul 22, 1:48 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
148 PM PDT WED JUL 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             RENO                    39.54N 119.82W
07/22/2015  M0.25 INCH       WASHOE             NV   BROADCAST MEDIA

            KRNV NEWS 4 SHARED VIDEO OF PEA SIZED HAIL AT THEIR
            STUDIO.

&&

MCGUIRE
Special weather statement, Jul 22, 1:56 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
156 PM PDT WED JUL 22 2015

NVZ003-004-222115-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
156 PM PDT WED JUL 22 2015

...THUNDERSTORMS NEAR PYRAMID LAKE...

AT 152 PM PDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS NEAR THE
SOUTHERN HALF OF PYRAMID LAKE...MOVING EAST AT 15 MPH.

HEAVY RAIN...HAIL AND GUSTY WINDS TO 40 MPH ARE OCCURRING WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PYRAMID LAKE...SUTCLIFFE AND NIXON. THIS INCLUDES HIGHWAY 445 NORTH
OF WINNEMUCCA RANCH ROAD...HIGHWAY 446...AND HIGHWAY 447 NORTH OF
NIXON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR PYRAMID LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.

&&

LAT...LON 3978 11962 3996 11968 4010 11933 3982 11927
TIME...MOT...LOC 2052Z 269DEG 13KT 3986 11954

BRONG

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:09 PM PDTSpecial Weather StatementREV51 min
Jul 22, 11:12 AM PDTSpecial Weather StatementREVLyon48 min
Jul 22, 11:30 AM PDTSpecial Weather StatementREVStorey30 min
Jul 22, 11:39 AM PDTSpecial Weather StatementREV21 min
Jul 22, 12:19 PM PDTSpecial Weather StatementREVStorey26 min
Jul 22, 1:03 PM PDTSpecial Weather StatementREV42 min
Jul 22, 1:06 PM PDTSpecial Weather StatementREVLyon24 min
Jul 22, 1:21 PM PDTSpecial Weather StatementREVStorey39 min
Jul 22, 1:26 PM PDTSpecial Weather StatementREVMineral34 min
Jul 22, 1:29 PM PDTSpecial Weather StatementREVStorey31 min
Jul 22, 1:49 PM PDTAreal Flood AdvisoryREVLyon116 min
Jul 22, 1:56 PM PDTSpecial Weather StatementREV19 min
Jul 22, 2:05 PM PDTSpecial Weather StatementREVMineral40 min
Jul 22, 2:23 PM PDTSpecial Weather StatementREVChurchill37 min
Jul 22, 2:28 PM PDTSpecial Weather StatementREV62 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.